Cotrimoxazole tied to bleeding in older patients on warfarin

In older patients treated with warfarin, the use of cotrimoxazole is associated with a higher risk of upper gastrointestinal tract hemorrhage than other common antibiotics, according to research published in the April 12 issue of the Archives of Internal Medicine, as reported by HealthDay News.

In older patients treated with warfarin, the use of cotrimoxazole is associated with a higher risk of upper gastrointestinal (UGI) tract hemorrhage than other common antibiotics, according to research published in the April 12 issue of the Archives of Internal Medicine, as reported by HealthDay News.

Hadas D. Fischer, MD, of the University of Toronto, Toronto, Ontario, Canada, and colleagues analyzed data from a nested case-control study with 134,637 patients, aged 66 or older, who were treated with warfarin for at least 180 days. Of this group, 2,151 cases were hospitalized for UGI tract hemorrhage, and were matched to controls.

Researchers found that cases hospitalized for UGI tract hemorrhage were substantially more likely than controls to have recently been treated with cotrimoxazole (adjusted OR=3.84; 95% CI, 2.33–2.95).

Treatment with ciprofloxacin also was associated with higher risk (adjusted OR=1.94; 95% CI, 1.28–2.95), but amoxicillin; ampicillin; nitrofurantoin; and norfloxacin were not to a significant degree. Cotrimoxazole prescription was associated with a higher risk compared with amoxicillin or ampicillin (OR=2.80; 95% CI, 1.48–5.32).

“Our observations suggest that clinicians should consider antibiotics other than cotrimoxazole in patients receiving warfarin,” the authors concluded. “If alternatives are inappropriate, close monitoring of anticoagulation control is necessary, and temporary reductions in the dosage of warfarin may be required.”

Two co-authors disclosed past employment relationships with Bayer and Pfizer Global Pharmaceuticals.